Alert archive / Montana / Red Flag Warnings in 2007

Red Flag Warning 21, NWS Missoula, MT

August 25, 20078 counties in Montana

NWS Missoula, MT issued this red flag warning at Aug 25, 2007, 9:16 PM MDT for 8 counties in Montana. It took effect at Aug 26, 2007, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2007, 9:16 PM MDT (03:16 UTC)
In effect from
Aug 26, 2007, 12:00 PM MDT
Expired
Aug 26, 2007, 8:28 PM MDT
In force
8 hr
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 144 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 3.3 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2007-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2007-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
2933 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KMSO 260316
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
916 PM MDT SAT AUG 25 2007

MTZ109>111-261200-
/O.NEW.KMSO.FW.W.0021.070826T1800Z-070827T0300Z/
BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
916 PM MDT SAT AUG 25 2007

...RED FLAG WARNING IN EFFECT FROM 12 PM TO 9 PM MDT SUNDAY FOR
GUSTY WINDS AND LOW HUMIDITIES ACROSS THE BITTERROOT...
DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD (ZONES 109-111)...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 12 PM TO 9 PM MDT SUNDAY. 

A COLD FRONT WILL MOVE THROUGH WEST CENTRAL AND SOUTHWEST MONTANA
SUNDAY AFTERNOON PRODUCING STRONG GUSTY SOUTHWEST WINDS. WINDS
WILL SHIFT TO A MORE WESTERLY DIRECTION BY MID TO LATE AFTERNOON.
CONDITIONS WILL REMAIN DRY WITH MINIMUM RELATIVE HUMIDITIES IN
THE TEENS ALONG WITH THE STRONG WINDS OF 15-20 MPH WITH GUSTS TO
30-40 MPH AT TIMES. PEAK GUSTS WILL BE ON THE RIDGES AND EXPOSED
AREAS AND FAVORED WEST TO EAST DRAINAGES WHERE CHANNELING OF WINDS
WILL BE ENHANCED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED. A COMBINATION OF STRONG WINDS AND LOW RELATIVE
HUMIDITIES WILL CREATE DANGEROUS FIRE GROWTH POTENTIAL.

$$
3 follow-up statements
000 
WWUS85 KMSO 260944
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
344 AM MDT SUN AUG 26 2007

MTZ109>111-262100-
/O.CON.KMSO.FW.W.0021.070826T1800Z-070827T0300Z/
BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
344 AM MDT SUN AUG 26 2007

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE
BITTERROOT...DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD 
(ZONES 109 THROUGH 111)...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING. 

A COLD FRONT WILL MOVE THROUGH WEST CENTRAL AND SOUTHWEST MONTANA
THIS AFTERNOON PRODUCING STRONG GUSTY WINDS. WINDS WILL SHIFT TO A
MORE WESTERLY DIRECTION BY MID TO LATE AFTERNOON. THE FRONT IS
EXPECTED TO STALL ACROSS A SEELEY LAKE...CENTRAL BITTERROOTS TO
NORTHERN LEMHI COUNTY LINE.  DOWNSTREAM FROM THE FRONT...CONDITIONS 
WILL REMAIN DRY WITH MINIMUM RELATIVE HUMIDITIES IN THE TEENS ALONG 
WITH THE STRONG WINDS OF 15-20 MPH WITH GUSTS TO 30-40 MPH AT TIMES. 
PEAK GUSTS WILL BE ON THE RIDGES AND EXPOSED AREAS AND FAVORED WEST 
TO EAST DRAINAGES WHERE CHANNELING OF WINDS WILL IS ENHANCED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED. A COMBINATION OF STRONG WINDS AND LOW RELATIVE
HUMIDITIES WILL CREATE DANGEROUS FIRE GROWTH POTENTIAL.

$$
000 
WWUS85 KMSO 262020
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
220 PM MDT SUN AUG 26 2007

MTZ109>111-270300-
/O.CON.KMSO.FW.W.0021.000000T0000Z-070827T0300Z/
BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
220 PM MDT SUN AUG 26 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE BITTERROOT...
DEERLODGE...BEAVERHEAD (ZONES 109 110 AND 111)...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

WEST WINDS ALOFT COMBINED WITH A SUPPORTIVE SURFACE PRESSURE
GRADIENT HAS CREATED GUSTY WESTERLY WINDS 15 TO 20 MPH WITH GUSTS
UP TO 30 MPH AT TIMES. IN ADDITION TO WINDS...RELATIVE HUMIDITIES
IN THE TEENS HAVE CREATED CONDITIONS FAVORABLE FOR EXTREME FIRE
BEHAVIOR.

WINDS WILL DIMINISH WITH SLOWLY RISING HUMIDITIES LATER THIS
EVENING.


$$
000 
WWUS85 KMSO 270228
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
828 PM MDT SUN AUG 26 2007

MTZ109>111-270330-
/O.CAN.KMSO.FW.W.0021.000000T0000Z-070827T0300Z/
BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
828 PM MDT SUN AUG 26 2007

...RED FLAG WARNING IS CANCELLED FOR THE BITTERROOT...
DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE RED
FLAG WARNING. 

WIDESPREAD STRONG GUSTY WINDS HAVE SUBSIDED AND RELATIVE
HUMIDITIES HAVE INCREASED THUS THE RED FLAG WARNING HAS BEEN
CANCELLED. EXPECT LOCALIZED GUSTY WINDS THROUGH MIDNIGHT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 25, 9:05 PM MDT, 11 minutes earlier.

Area forecast discussion, Aug 25, 9:05 PM MDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
905 PM MDT SAT AUG 25 2007

.UPDATE...WINDS HAVE SUBSIDED BELOW ADVISORY AND RED FLAG
CONDITIONS SO HIGHLIGHTS HAVE ENDED. STRONG WEST WINDS AND DRY
CONDITIONS EXPECTED SUNDAY AFTERNOON. WILL GO AHEAD AND ISSUE A
RED FLAG WARNING FOR SOUTHWEST MONTANA AND SOUTHERN BITTERROOT AND
SAPHHIRE MOUNTAIN FIRE WEATHER ZONES FOR SUNDAY AFTERNOON. OTHERWISE THE
FORECAST FOR AN INCREASE IN CLOUDS IN NORTHWEST MONTANA AFTER
MIDNGIHT STILL LOOKS GOOD. QUITE A BIT OF SMOKE FROM CENTRAL IDAHO
THROUGH SOUTHWEST MONTANA. WILL ADD AREAS OF SMOKE TO THE GOING
FORECAST.

&&

.AVIATION...AREAS OF SMOKE WILL REDUCE VISIBILITIES AROUND KSMN
AND KBTM OVERNIGHT. OTHERWIS NO SIGNIFICANT WEATHER IMPACT TO
AVIATION EXPECTED...SEE APPROPRIATE TAFS AND TWEBS.

&&

.PREV DISCUSSION... /ISSUED 219 PM MDT SAT AUG 25 2007/

DISCUSSION...WESTERLY WINDS ALOFT HAVE BEEN MIXING TO THE SURFACE
THIS AFTERNOON BRINGING DRIER AIR AND THE POTENTIAL FOR INCREASED
FIRE ACTIVITY WITH THEM. THE RED FLAG WARNING REMAINS IN EFFECT
FOR ALL ZONES AND IS ON TRACK (PER SURFACE OBSERVATIONS). IN
ADDITION...A LAKE WIND ADVISORY HAS BEEN ISSUED FOR FLATHEAD DUE
TO THESE INCREASED WINDS. BOTH THE NAM AND GFS SUGGEST THAT A COLD
FRONT WILL PASS THROUGH NORTHERN IDAHO AND WESTERN MONTANA
OVERNIGHT USHERING IN A COOLER...MORE MOIST AIR MASS.
ALTHOUGH...NOT MUCH IN THE WAY OF PRECIPITATION IS EXPECTED WITH
THIS FEATURE. A FRONTAL PASSAGE WILL KEEP THE BOUNDARY CONDITIONS
NEAR THE SURFACE SOMEWHAT MIXED. LOCAL BREEZY CONDITIONS MAY HOLD
ON UNTIL AFTER MIDNIGHT THANKS TO THIS MIXING.

SUNDAY AND SUNDAY NIGHT...THE BROAD UPPER-LEVEL TROUGH OF LOW
PRESSURE WILL PASS OVER THE REGION ACCOMPANIED BY STRONG WESTERLY
WINDS BOTH AT THE SURFACE AND ALOFT. GUSTY WINDS WILL REMAIN IN
THE FORECAST FOR MUCH OF WESTERN MONTANA AND NORTH-CENTRAL IDAHO
SUNDAY. HIGHER HUMIDITIES AND COOLER TEMPERATURES WILL HELP
NEGATE THE EFFECT OF WINDS IN MOST AREAS. THE CHANCES OF
PRECIPITATION WILL CONFINED TO NORTHWEST MONTANA...BUT THEY ARE
LOWER CHANCES AT BEST. THE AFOREMENTIONED COLD FRONT IS EXPECTED
TO HANG UP ACROSS SOUTHWEST MONTANA WITHOUT ANY REAL BENEFIT OF
HIGHER HUMIDITIES. THUS...BREEZY DRY CONDITIONS WILL PERSIST THERE
OFFERING UP ANOTHER PERIOD OF ACTIVE BURNING AND POTENTIAL LARGE
FIRE GROWTH. WINDS WILL SUBSIDE OVERNIGHT WITH THE SURFACE
PRESSURE GRADIENT RELAXING.

AS THE ABOVE MENTIONED SYSTEM EXITS THE REGION MONDAY...WESTERLY FLOW
WILL RETURN ALOFT. AN UPPER LEVEL JET WILL REMAIN ORIENTED ALONG
THE CANADIAN BORDER BRINGING CONTINUED CLOUD COVER AND POSSIBLY
BREEZY CONDITIONS ACROSS NORTHWEST MONTANA. THE COOLER CONDITIONS
FROM OVER THE WEEKEND WILL BE SHORT LIVED AS A RIDGE OF HIGH PRESSURE
BEGINS TO STRENGTHEN OVER THE REGION TUESDAY. BY
THURSDAY...TEMPERATURES ARE EXPECTED TO BE WELL ABOVE NORMAL FOR
THIS TIME OF YEAR ONCE AGAIN. THE HOTTEST TEMPERATURES OF THE WEEK
WILL LIKELY BE REALIZED FRIDAY AS A FRONTAL BOUNDARY BEGINS TO
MOVE THROUGH THE NORTHERN ROCKIES AND ALLOWS THE ATMOSPHERE TO
FULLY MIX. MID AND UPPER LEVEL MOISTURE WILL ROTATE AROUND RIDGE
AXIS AND BRING SHOWERS AND THUNDERSTORMS ACROSS SOUTHWEST MONTANA
AND CENTRAL IDAHO EACH AFTERNOON.

FIRE WEATHER...ALTHOUGH GUSTY WEST TO NORTHWEST ARE EXPECTED
AGAIN SUNDAY...HIGHER HUMIDITIES AND COOLER TEMPERATURES WILL HELP
NEGATE THE EFFECT OF WINDS IN MOST AREAS EXCEPT IN SOUTHWEST
MONTANA WHERE CONDITIONS WILL REMAIN DRY ENOUGH TO WARRANT A RED
FLAG WARNING FOR THE AFTENROON HOURS FOR FIRE WEATHER ZONES 110
AND 111 SUNDAY. BREEZY DRY CONDITIONS WILL PERSIST ACROSS THESE
ZONES OFFERING UP ANOTHER PERIOD OF ACTIVE BURNING AND POTENTIAL
LARGE FIRE GROWTH.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING FROM 12 PM TO 9 PM MDT SUNDAY FOR BITTERROOT-
     DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD.

ID...&&

SHORT TERM...RPN
LONG TERM....MSJ
AVIATION...RPN

Nearby

Red Flag Warnings in Montana, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.